Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 33, NWS Charleston, WV

May 2, 2002Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 2:26 PM EDT for Buchanan County, Virginia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2002, 2:26 PM EDT (18:26 UTC)
Expired
May 2, 2002, 3:00 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 2:30 PM EDTHail 0.75Grundy, VA
May 2, 2:35 PM EDTHail 1Rowe, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 021826
SVRRLX
VAC027-021900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 300 PM EDT...

* AT 223 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES WEST OF VANSANT...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GRUNDY AND HURLEY.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3735 8225 3706 8213 3722 8177 3746 8201

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:20 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 2, 12:20 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1220 PM EDT THU MAY 2 2002

UPDATING ZONES FOR WW #207

.RLX...
WV...TORNADO WATCH UNTIL 200 PM EDT THURSDAY FOR ZONES WVC005...
WVC007...WVC011...WVC015...WVC019...WVC035...WVC039...WVC043...
WVC045...WVC047...WVC053...WVC059...WVC067...WVC079...WVC081...
WVC087...WVC099...WVC109.

SEVERE THUNDERSTORM WATCH FROM 1230 PM EDT THURSDAY UNTIL 500 PM EDT
THURSDAY FOR ZONES WVC075...WVC083...WVC101.

VA...TORNADO WATCH UNTIL 200 PM EDT FOR VAZ003>004.
KY...TORNADO WATCH UNTIL 200 PM EDT FOR KYZ101>103-105.
OH...TORNADO WATCH UNTIL 200 PM EDT FOR OHZ86>87.

.END/

In the hours before

Local storm report, May 2, 11:45 AM EDT, 2 hours 41 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    LOGAN                     WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1128 AM  AND  1143 AM

1145 AM    CORA                      WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1130 AM  AND  1145 AM

1207 PM    LORADO                    WV   WIND DAMAGE
05/02/02   LOGAN                          STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          1152 AM  AND  1207 PM
Local storm report, May 2, 12:24 PM EDT, 2 hours 2 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    LOGAN                     WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1128 AM  AND  1143 AM

1145 AM    CORA                      WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1130 AM  AND  1145 AM

1207 PM    LORADO                    WV   WIND DAMAGE
05/02/02   LOGAN                          STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          1152 AM  AND  1207 PM

NWUS51 KRLX 021624
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1143 AM    LOGAN                     WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1128 AM  AND  1143 AM

1145 AM    CORA                      WV   .50 INCH HAIL
05/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          1130 AM  AND  1145 AM

1207 PM    LORADO                    WV   WIND DAMAGE
05/02/02   LOGAN                          STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          1152 AM  AND  1207 PM
Local storm report, May 2, 12:49 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1249 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    DANVILLE                  WV   1.50 INCH HAIL
05/02/02   BOONE                          REPORTED BY PUBLIC

1215 PM    DELBARTON                 WV   WIND DAMAGE
05/02/02   MINGO                          POWERLINES DOWN. REPORTED
                                          BY PUBLIC.

JSH
Local storm report, May 2, 12:56 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1256 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    MAXIE                     VA   FUNNEL CLOUD
05/02/02   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          1225 PM  AND  1240 PM
Local storm report, May 2, 1:08 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0108 PM EDT THU MAY 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    MAXIE                     VA   FUNNEL CLOUD
05/02/02   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          1252 PM  AND  0107 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:52 PM EDTSevere Thunderstorm WarningRLXBuchanan23 min
May 2, 1:47 PM EDTFlash Flood WarningRLXBuchanan3 hr
May 2, 1:53 PM EDTSevere Thunderstorm WarningRLXBuchanan37 min
May 2, 2:22 PM EDTSevere Thunderstorm WarningRLXDickenson38 min
May 2, 4:14 PM EDTSevere Thunderstorm WarningRLXFloyd31 min
May 2, 4:43 PM EDTFlash Flood WarningRLXBuchanan3 hr
May 2, 6:32 PM EDTSevere Thunderstorm WarningRLXDickenson43 min
May 2, 7:36 PM EDTFlash Flood WarningRLXBuchanan6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.